Minnesota, 2005

Damaging Winds in Minnesota, August 9, 2005

August 9, 2005 · NWS MPX · 11 events in 5 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 9, 2:33 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 9, 2:33 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT TUE AUG 9 2005

.DISCUSSION...
LINE OF STRNG/SVR STORMS EVIDENT ON LCL RADARS ACRS PORTIONS OF ND
AND CNTRL MN ALNG SFC BNDRY...IN RESP TO S/W IN ERN MT/WRN ND. STORM
STRENGTH HAS DECR OVR THE PAST HR...BUT LATEST LAPS ANALYSES SHOW
MARGINAL DEEP LAYER SHEAR ACRS PRIMARILY THE FAR NWRN PORTION OF MY
FA...LEADING TO A CONTINUED THREAT OF MARGINALLY SVR STORMS IN THIS
RGN. ORIENTATION OF UPR JET AND ASSOC RT ENTRANCE RGN...IN ADDITION TO
QUASI-STATIONARY BNDRY...WL RESULT IN HIGHEST PCPN CHCS ACRS MY NRN
COUNTIES THIS MRNG.

THIS AFTN...SFC BNDRY SHUD GET A QUICK SHOVE SWRD...AND W/LITTLE
INHIBITION EVIDENT /WITH H7 TEMPS ONLY IN THE 8C RANGE/ CONVECTION
SHUD DEVELOP MID AFTN ALONG THE BNDRY...WITH LOCATIONS SE OF A LN FM
MILLE LACS LAKE TO GRANITE FALLS MOST LIKELY TO RECEIVE TSRA AFT
THIS MRNG. 0-6 KM SHEAR VALUES APPROACH 50 TO 60 KT RANGE ALNG
AND BEHIND FRNT...MAKING SVR TSRA A LIKELIHOOD. ATTM...STEEP
MID-LEVEL LAPSE RATES MAKE LRG HAIL/DMG WIND THE MAIN THREAT /IN
ADDITION TO PSBL +RA/...ALTHO PRESENCE OF BNDRY AND PROGGED 0-1 KM
SHEAR IN THE 10 TO 15 KT RANGE...LEAVE OPEN THE POSSIBILITY OF A
TORNADO OR TWO WITH ANY TSRA THAT ARE ABLE TO REMAIN ISOLATED IN THE
EARLY STAGES OF THE EVENT /MOST LIKELY IN AREAS ALNG A LN FM KRWF TO
KMSP TO KEAU/.

AFTER TODAY...FA SHUD SEE A BRIEF RESPITE WED BEFORE MORE WET WX
SETS INTO THE RGN WED NGT AND INTO THU...AS A SERIES OF S/W AFFECT
THE AREA ON THE HEELS OF DEPARTING SFC HI. TEMPS SHUD RUN NR TO
SLGTLY BELOW NRML WED AND THU.

LONGER TERM...FRIDAY THROUGH MONDAY
GFS JUST A BIT SLOWER ON MOVING NEXT COLDFRONT THRU CWA ON FRIDAY.
STILL LOOKS PRETTY GOOD FOR SOME POSTFRONTAL PRECIP MAINLY S AREAS
INTO SUNDAY WITH UPPER TROFFINESS LAGGING SURFACE FRONT. NORTHWEST
FLOW INTO EARLY NEXT WEEK WILL DRAG COOLER CANADIAN HIGH PRESSURE
ACROSS AREA WHICH SHOULD PROVIDE DRY/COOLER CONDITIONS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KAT/BAP
Hazardous weather outlook, Aug 8, 9:44 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1044 AM CDT MON AUG 8 2005

MNZ064-073>075-082-083-091-092-091100-
BLUE EARTH-BROWN-FARIBAULT-MARTIN-NICOLLET-REDWOOD-WATONWAN-
YELLOW MEDICINE-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES
IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MNZ041>045-047>063-065>070-091100-
ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-
POPE-RAMSEY-RENVILLE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-
TODD-WASHINGTON-WRIGHT-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES
IN THE 100 TO 103 DEGREE RANGE DURING THE AFTERNOON. ALSO...LATER
TONIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST AS
A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH
THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ076>078-084-085-093-091100-
FREEBORN-GOODHUE-LE SUEUR-RICE-STEELE-WASECA-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

WIZ014>016-023>028-091100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
1044 AM CDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST LATER TONIGHT AS
A COLD FRONT DROPS SOUTHWARD INTO CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH
THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN AREA OF LOW PRESSURE IS FORECAST TO MOVE EASTWARD ALONG THE
FRONTAL BOUNDARY ON TUESDAY AND PASS ACROSS SOUTHERN MINNESOTA
LATE IN THE DAY. AS A RESULT...A MORE WIDESPREAD SEVERE WEATHER EVENT
IS POSSIBLE ACROSS THE REGION TUESDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The radar

The Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 9, 2:45 AM CST
Where
Douglas County, Miltona
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -95.300

Two trees and numerous large limbs were downed.

Thunderstorm Wind, Todd

When
August 9, 2:55 AM CST to 3:30 AM CST
Where
Todd County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.067, -94.867

Trees and numerous branches were downed countywide. One tree was felled onto the corner of a house. A large turkey barn on County 104 in Section 11 of Burnhamville Township (2 miles west of Swanville) was demolished and 7000 turkeys were killed. The roof of a nearby barn and shed were also blown off. Another barn on site was partially shifted off its foundation.

Thunderstorm Wind, Morrison

When
August 9, 3:30 AM CST
Where
Morrison County, 5 mi S of Motley
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.267, -94.650

A total of 272 trees were downed at a golf course at the intersection of Hillcrest Road and Highway 10 about 5 miles south of Motley. The corner of a maintenance building was damaged by a felled tree. In addition, scattered trees were downed onto roads in the Scandia Valley Area. Power outages were also reported in Scandia Valley township.

Thunderstorm Wind, Morrison

When
August 9, 3:35 AM CST
Where
Morrison County, 3 mi SE of Randall
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.067, -94.450

Power lines were downed in Darling Township.

Thunderstorm Wind, Morrison

When
August 9, 3:42 AM CST
Where
Morrison County, Little Falls
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.983, -94.367

Two hangars, a maintenance garage, and the roof of the terminal building were damaged by winds measured at 78 MPH at the airport in the southeast corner of town. A large tree also fell onto a truck at the airport. In town, Oak trees up to 40 feet tall and several branches were blown down.

Thunderstorm Wind, Morrison

When
August 9, 3:50 AM CST
Where
Morrison County, 3 mi SW of Harding
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.083, -94.100

A 70x80 foot heavy equipment maintenance shop was demolished along 233rd Street in Platte Township. Sections of the steel roof were found lodged in a ditch and trees along State Highway 25, one quarter mile east of the site. A 34x96 foot hip-roof barn on the same property collapsed and a collection of antique tractors inside was damaged. Also, a storage shed chimney was damaged, a second metal storage shed had one wall blown in 6 inches, and a house sustained damage to a TV tower and shingles. In addition, several trees and at least 2 power poles were downed within a mile vicinity of the farm site.

Thunderstorm Wind, Mille Lacs

When
August 9, 4:05 AM CST
Where
Mille Lacs County, 3 mi NNW of Vineland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.200, -93.767

A two foot diameter Oak tree was downed.

Thunderstorm Wind, Mille Lacs

When
August 9, 4:15 AM CST
Where
Mille Lacs County, 2 mi W of Wahkon
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.117, -93.567

Trees were downed at the south end of Lake Mille Lacs west of Wahkon.

Thunderstorm Wind, Mille Lacs

When
August 9, 4:20 AM CST
Where
Mille Lacs County, 2 mi N of Isle
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.167, -93.467

Numerous trees were downed at Twin Bays.

Thunderstorm Wind, Kanabec

When
August 9, 4:30 AM CST
Where
Kanabec County, 8 mi NW of Warman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.150, -93.400

A tree was downed.

Thunderstorm Wind, Kanabec

When
August 9, 4:40 AM CST
Where
Kanabec County, 5 mi N of Kroschel
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
46.133, -93.067

A power line was downed near Lake 11 near County Road 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473039, 5473040, 5473113, 5473114, 5473115, 5473116, 5473117, 5473118, 5473119, 5473120, 5473121.